Posted Sun 26 May 2019 2.12am by wendyloish
At the end of March I went into hospital with pneumonia. It was triggered by a rhinovirus - the common cold. I was on intravenous antibiotics for 3-4 days, after which I had oral antibiotics for a further ten days.
At home, getting my life back to normal I started to have bouts of irritable bowel symptoms. I have been on FODMAP now for over a year, during which time these symptoms had completely disappeared. So it occurred to me that some food I had formerly been able to eat (FODMAP allowed) might now have been causing me problems. The antibiotics might have altered my gut biota. So I went on line and looked for the most common food allergies. I concluded that I was consuming cheese, eggs, fish, walnuts and peanuts which might be causing the irritable bowel problems. I cut them out of my diet and then started reintroducing them one by one in the apparently approved fashion. Everything passed the test except peanuts.
So last Friday afternoon I ate dollops of peanut butter. Love the stuff. Have eaten it out of the jar all my life. Friday evening I was coughing, and coughing up phlegm. I was having an asthma attack. I puffed ventolin, took a polaramine (antihistamine) and called the healthdirect out of hours GP (an Australian government thing). Crisis averted, I went to bed.
It was the next day that the symptoms of psoriatic arthritis and spondilitis appeared. There was a 24 hour time gap between the consumption of the gut irritant and the inflammation appearing in my joints. I think this may be important for anyone looking for a cause to their arthritis problems flaring up. The lesson I take away from this is that it is necessary to look at the food you might have eaten a day or so before your symptoms flared up. There is a time gap. For me it was 24 hours.
So no more peanut butter. Ever! And now, Sunday, after a couple of ibuprofen overnight, the pain seems to be under control again. Although I did get the prednisolone out of the medicine cabinet, I have managed to avoid taking it.